Hail, Jackson
- When
- January 2, 9:05 AM CST
- Where
- Jackson County, Swifton
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.820, -91.130
Hail 1.00 inch in diameter fell in Swifton.
Strong to severe thunderstorms moved through parts of west and north Arkansas January 2, 2017.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Strong to severe thunderstorms moved through parts of west and north Arkansas January 2, 2017.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 2, 6:45 AM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion...UPDATED FOR AVIATION National Weather Service Little Rock AR 645 AM CST Mon Jan 2 2017 .AVIATION... IFR conditions will be common today/tonight, with lots of low clouds. There will be areas of fog this morning. The low clouds may break up in places as precipitation increases today, with MVFR conditions possible. Showers/scattered thunderstorms are in the forecast, with rain decreasing tonight. Winds will be east/southeast at 6 to 12 mph today, and will shift to the west at 4 to 8 mph tonight. (46) && .SHORT TERM...Today Through Tuesday Night Areas of dense fog are noted this morning. This is happening as warmth/moisture increases ahead of a storm system in Texas. Have a Dense Fog Advisory going for much of Arkansas until 900 am CST. The aforementioned system will track from Texas toward the Tennessee Valley today/tonight. Precipitation will become more widespread, with showers likely and a chance of thunderstorms. Given that the system will track over southern sections of the state, most severe weather will be south of the track from Louisiana to Mississippi and Alabama. A few severe storms are possible in southeast Arkansas. As far as rainfall, half inch to inch totals are expected from Little Rock to the south and east. Lesser amounts are in the forecast farther northwest. As the system exits to the east tonight, rain will taper off quickly. There will be a lull Tuesday, and it will remain mild. During the afternoon, a cold front will surge through the region from the northwest, and may trigger a few showers. The front will be followed by much colder air Tuesday night. && .LONG TERM...Wednesday Through Sunday Trended the long term forecast towards the ECMWF this morning. There remain significant differences in how models are handling the upper low over the Pacific NW and by extension what effect that will have on local weather by late this week. High pressure and colder air will be building into the southern plains and Arkansas on Wednesday. Weak surface low pressure will develop along the western Gulf Coast on Thursday and move east of Arkansas, allowing a reinforcing shot of cold air to move in from the north. The GFS continues to show a dry forecast for the late week period, but the ECMWF along with several members of the GFS ensembles and the Canadian all show some light precipitation across Arkansas Thursday and Friday. Did keep some slight chances across much of the forecast area Thursday and Friday to account for these trends. With cold air in place this would at least be a mix of precip types, but most likely snow. No notable accumulations are expected given how light the QPF amounts are, but a dusting of snow could occur at primarily northern and higher elevation locations. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 59 50 62 32 / 80 30 20 10 Camden AR 67 48 70 40 / 90 10 10 10 Harrison AR 56 46 52 25 / 60 10 20 10 Hot Springs AR 63 49 66 37 / 90 10 10 10 Little Rock AR 64 51 66 36 / 90 20 20 10 Monticello AR 69 51 70 41 / 100 20 10 10 Mount Ida AR 63 46 64 35 / 80 10 10 10 Mountain Home AR 55 48 54 28 / 60 20 20 10 Newport AR 62 51 64 33 / 90 30 20 10 Pine Bluff AR 67 51 68 39 / 100 20 10 10 Russellville AR 59 45 62 33 / 80 10 10 10 Searcy AR 63 51 66 34 / 90 20 20 10 Stuttgart AR 67 52 67 37 / 100 20 20 10 && .LZK Watches/Warnings/Advisories... Dense Fog Advisory until 9 AM CST this morning FOR Arkansas- Baxter-Boone-Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway- Dallas-Desha-Drew-Faulkner-Fulton-Garland-Grant-Hot Spring- Independence-Izard-Jackson-Jefferson-Johnson-Lincoln-Logan- Lonoke-Marion-Monroe-Montgomery-Newton-Ouachita-Perry-Pike-Polk- Pope-Prairie-Pulaski-Saline-Scott-Searcy-Sharp-Stone-Van Buren- White-Woodruff-Yell. && Short Term...46 / Long Term...64
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 450 AM CST MON JAN 2 2017 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031100- BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD- INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY- FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND- SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT- JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA- CALHOUN-BRADLEY-DREW- 450 AM CST MON JAN 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE FROM THIS MORNING THROUGH THIS AFTERNOON AS A STRONG DISTURBANCE MOVES OVER ARKANSAS. THERE IS A RISK OF SOME SEVERE STORMS TODAY...MAINLY SOUTHEAST OF A LINE FROM GURDON THROUGH PINE BLUFF AND STUTTGART. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARD TYPE FROM ANY STRONGER STORMS...BUT TORNADOES WILL ALSO BE A RISK TODAY. SOME STRONG TO SEVERE STORMS ARE EXPECTED .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DRY BUT COLD CONDITIONS ARE FORECAST FOR TUESDAY AND WEDNESDAY AS COLD ARCTIC AIR SETTLES INTO ARKANSAS. ANOTHER WEAK DISTURBANCE WILL MOVE BY ON THURSDAY AND INTO FRIDAY. MOISTURE WILL BE LIMITED...BUT SOME SPOTTY LIGHT PRECIPITATION COULD OCCUR. IF THIS HAPPENS THE AIR MASS WILL BE COLD ENOUGH TO SUPPORT SNOW. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED IN SUCH A CASE...BUT A DUSTING OR SLIGHTLY MORE IN SOME PLACES OF NORTHERN ARKANSAS COULD OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.
Special Weather Statement
National Weather Service Little Rock AR
656 AM CST MON JAN 2 2017
ARZ034-046-047-021330-
Prairie AR-Monroe AR-Woodruff AR-
656 AM CST MON JAN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...SOUTHERN
WOODRUFF AND NORTHEASTERN PRAIRIE COUNTIES UNTIL 730 AM CST...
At 656 AM CST, Doppler radar was tracking a strong thunderstorm over
De Valls Bluff, moving northeast at 45 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Brinkley... Hazen...
De Valls Bluff... Fredonia...
Hunter... Allendale...
Hallsville... Peppers Landing...
Cotton Plant... Fargo...
Becton... Little Dixie...
Dixie... Brasfield...
Wiville... Dagmar WMA...
Howell... Zent...
Tollville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Little Rock.
&&
LAT...LON 3500 9105 3500 9115 3491 9115 3465 9144
3477 9161 3520 9128 3504 9104 3501 9104
TIME...MOT...LOC 1256Z 218DEG 40KT 3478 9147
62Special Weather Statement
National Weather Service Little Rock AR
724 AM CST MON JAN 2 2017
ARZ034-047-021400-
Monroe AR-Woodruff AR-
724 AM CST MON JAN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MONROE...
SOUTHEASTERN JACKSON...SOUTHEASTERN WOODRUFF AND NORTHEASTERN PRAIRIE
COUNTIES UNTIL 800 AM CST...
At 724 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Hunter, or 10 miles north of Brinkley, moving northeast
at 45 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Brinkley... Hunter...
McCrory... Cotton Plant...
Fargo... Becton...
Morton... Howell...
Hilleman... Pumpkin Bend...
Zent... Wiville...
Penrose...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3500 9115 3492 9115 3491 9114 3489 9116
3502 9137 3505 9137 3536 9109 3535 9104
3501 9104
TIME...MOT...LOC 1324Z 221DEG 39KT 3503 9125
62Special Weather Statement
National Weather Service Little Rock AR
853 AM CST MON JAN 2 2017
ARZ025-021530-
Jackson AR-
853 AM CST MON JAN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND
NORTHEASTERN INDEPENDENCE COUNTIES UNTIL 930 AM CST...
At 853 AM CST, Doppler radar was tracking a strong thunderstorm near
Tuckerman, or near Newport, moving north at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Newport... Tuckerman...
Diaz... Swifton...
Grubbs... Campbell Station...
Stegall... Kenyon...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3563 9129 3584 9123 3586 9122 3586 9121
3588 9122 3589 9120 3589 9104 3556 9104
TIME...MOT...LOC 1453Z 198DEG 34KT 3568 9116
62The Memphis radar (KNQA), 125 km away, was scanning. The volume nearest the first event began at 15:07 UTC.
1 hail. Local standard time, as filed.
Hail 1.00 inch in diameter fell in Swifton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675388.